Alert archive / Montana / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 69, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jul 9, 2005, 5:20 PM MDT for Judith Basin County, Montana. It was in force for 51 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 9, 2005, 5:20 PM MDT (23:20 UTC)
- Expired
- Jul 9, 2005, 6:11 PM MDT
- In force
- 51 min
- Issued by
- NWS Great Falls, MT
- Area
- Counties, with a storm outline in the text
County Judith Basin County, MT
The radar
The Great Falls radar (KTFX), 77 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 9, 5:38 PM MDT | TSTM WND GST 50 | 6 W Stanford, MT | ESTIMATED WINDS GUSTING BETWEEN 40 AND 50 MPH. |
| Jul 9, 5:45 PM MDT | HAIL 0.25 | 6 W Stanford, MT | PEA SIZE HAIL...WIND GUSTS UP TO 50 MPH...AND VERY HEAVY RAINFALL IS OCCURRING WITH THIS STORM. |
| Jul 9, 5:45 PM MDT | HAIL 0.75 | Stanford, MT | A FEW PENNY SIZE HAIL STONES...A FEW WIND GUSTS 50 TO 60 MPH WITH DAMAGE TO A FLAG POLE MOUNTED ON A GARAGE. VERY HEAVY RAINFALL AS WELL...WITH 0.50 INCHES IN A 5 MINUTE PERIOD. |
| Jul 9, 5:55 PM MDT | HAIL 0.88 | 3 S Stanford, MT | DIME AND NICKEL SIZE HAIL FELL FROM THIS STORM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 11.3 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2324 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 114 m²/s²
- 0-3 km storm-relative helicity
- 331 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KTFX 092320
SVRTFX
MTC045-100015-
/O.NEW.KTFX.SV.W.0069.050709T2320Z-050710T0015Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
520 PM MDT SAT JUL 9 2005
THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
JUDITH BASIN COUNTY IN CENTRAL MONTANA
THIS INCLUDES THE CITY OF STANFORD
* UNTIL 615 PM MDT
* AT 515 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 9 MILES EAST OF NEIHART...MOVING NORTHEAST AT
35 MPH.
* THE SEVERE THUNDERSTORM WILL BE...
20 MILES NORTHWEST OF UTICA BY 525 PM
NEAR STANFORD BY 540 PM
HAIL TO THE SIZE OF NICKELS AND WIND GUSTS TO 60 MPH ARE LIKELY WITH
THIS STORM.
STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
LAT...LON 4729 11073 4684 11055 4681 10986 4741 11025
4741 11059
$$
BRUSDA3 follow-up statements
000
WWUS55 KTFX 092348
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
547 PM MDT SAT JUL 9 2005
MTC045-100015-
/O.CON.KTFX.SV.W.0069.000000T0000Z-050710T0015Z/
JUDITH BASIN MT-
547 PM MDT SAT JUL 9 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 615 PM MDT FOR
JUDITH BASIN COUNTY...
AT 544 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND WIND GUSTS TO 60 MPH. THIS STORM WAS LOCATED 5 MILES SOUTH
OF STANFORD...MOVING NORTHEAST AT 40 MPH.
WIND GUSTS NEAR 50 MPH...PEA SIZE HAIL...AND VERY HEAVY RAIN HAVE
ALREADY BEEN REPORTED WITH THIS STORM FOR LOCATIONS WEST OF UTICA
AND WEST OF STANFORD.
THIS STORM CONTINUES TO PRODUCE HEAVY RAINS THAT COULD QUICKLY FLOOD
LOW LYING AREAS SUCH AS CREEKS...DITCHES AND UNDERPASSES. AVOID
THESE AREAS AND DO NOT CROSS FLOODED ROADS AS AUTOMOBILES CAN
QUICKLY STALL.
LAT...LON 4729 11073 4684 11055 4681 10986 4741 11025
4741 11059
$$
BRUSDA000
WWUS55 KTFX 100004
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
603 PM MDT SAT JUL 9 2005
MTC045-100015-
/O.CON.KTFX.SV.W.0069.000000T0000Z-050710T0015Z/
JUDITH BASIN MT-
603 PM MDT SAT JUL 9 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 615 PM MDT FOR
JUDITH BASIN COUNTY...
AT 559 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND WIND GUSTS
TO 60 MPH. THIS STORM WAS LOCATED 6 MILES NORTHEAST OF STANFORD...
MOVING NORTHEAST AT 40 MPH.
THIS STORM CONTINUES TO PRODUCE VERY HEAVY RAINS THAT COULD QUICKLY
FLOOD LOW LYING AREAS SUCH AS CREEKS...DITCHES AND UNDERPASSES.
AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS AUTOMOBILES CAN
QUICKLY STALL.
LAT...LON 4729 11073 4684 11055 4681 10986 4741 11025
4741 11059
$$
BRUSDA000
WWUS55 KTFX 100011
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
610 PM MDT SAT JUL 9 2005
MTC045-100020-
/O.CAN.KTFX.SV.W.0069.000000T0000Z-050710T0015Z/
JUDITH BASIN MT-
610 PM MDT SAT JUL 9 2005
...THE SEVERE THUNDERSTORM WARNING FOR JUDITH BASIN COUNTY IS
CANCELLED...
NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE
THUNDERSTORM THAT PROMPTED THE WARNING IS EXITING THE WARNED
AREA...THUS THE WARNING HAS BEEN CANCELLED.
WIND GUSTS TO NEAR 60 MPH HAVE BEEN REPORTED WITH THIS STORM FROM
STANFORD TO MOCCASIN...ALONG WITH HAIL UP TO NICKEL SIZE.
LAT...LON 4729 11073 4684 11055 4681 10986 4741 11025
4741 11059
$$
BRUSDAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:27 PM MDT, 2 hours 53 minutes earlier.
Area forecast discussion, Jul 9, 2:27 PM MDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 227 PM MDT SAT JUL 9 2005 .DISCUSSION... TONIGHT THROUGH MONDAY...AN UPPER LEVEL TROUGH OVER THE PACIFIC NORTHWEST AND NORTHERN ROCKIES WILL CONTINUE TO PROGRESS EAST OVERNIGHT. THE SURFACE COLD FRONT HAS PUSHED THROUGH MOST OF THE FORECAST AREA EXPECT BEING SOUTHWEST MONTANA. THE COLD FRONT HAS BROUGHT MUCH COOLER TEMPERATURES AND BREEZY WESTERLY WINDS. THE FRONT WILL PUSH THROUGH SOUTHWEST MONTANA THIS EVENING BRINGING A CHANCE OF SHOWERS AND THUNDERSTORMS. WILL SEE A CHANCE OF SHOWERS AND THUNDERSTORMS FOR ALL OF SOUTHWEST AND NORTH CENTRAL MONTANA THROUGH SUNDAY AS THE UPPER LEVEL LOW MOVES ACROSS THE AREA. HIGH TEMPERATURES ON SUNDAY WILL ONLY CLIMB INTO THE 70S IN MOST LOCATIONS. THINGS WILL START TO DRY OUT SUNDAY EVENING AS THE UPPER LEVEL LOW PUSHES EAST OF THE REGION. ON MONDAY A DEVELOPING UPPER LEVEL RIDGE WILL BRING WESTERLY FLOW TO THE REGION. THIS WILL RESULT IN WARMER AND DRIER CONDITIONS. MEIER MONDAY NIGHT THROUGH THURSDAY NIGHT...WESTERLY FLOW ON MONDAY AND TUESDAY WITH UPPER LEVEL RIDGE BUILDING BACK OVER AREA ON WEDNESDAY WITH SHORT WAVE APPROACHING NORTHWEST ZONES WEDNESDAY NIGHT. MODELS HINTING AT UPPER LEVEL RIDGE MOVING EASTWARD ON THURSDAY WITH MORE OF A SOUTHWEST FLOW SO HAVE GONE WITH SLIGHT CHANCE OF SHOWERS/THUNDERSTORMS OVER THE MOUNTAINS FOR THURSDAY SPREADING OVER THE PLAINS THURSDAY NIGHT. TEMPERATURES CONTINUE TO BE ABOVE NORMAL. CAMP FRIDAY AND SATURDAY...RUN-TO-RUN INCONSISTENCIES IN MODELS DURING THIS PERIOD DETRACT FROM CONFIDENCE. HOWEVER TREND IS OF UPPER LEVEL TROUGH ALONG THE WEST COAST...WITH UPPER AIR RIDGE APPROACHING THE DAKOTA BORDER. WITH AN INCREASINGLY MOIST AND UNSTABLE SOUTHWEST FLOW ALOFT...EXPECT A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS...MAINLY OVER THE MOUNTAINS. WARM SOUTHWEST FLOW WILL RESULT IN TEMPERATURES SEVERAL DEGREES ABOVE SEASONAL AVERAGES. EK && .AVIATION...AN UPPER LEVEL TROUGH WILL CONTINUE TO MOVE ACROSS MONTANA OVERNIGHT. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TONIGHT AND SUNDAY. VFR CONDITIONS WILL PREVAIL...WITH ISOLATED MVFR AND IFR CONDITIONS DUE TO VISIBILITIES IN STRONGER THUNDERSTORMS. && .PRELIMINARY POINT TEMPS/POPS... GTF 49 73 51 81 / 60 50 20 0 CTB 47 70 47 78 / 20 20 20 0 HLN 59 74 55 86 / 80 60 20 0 BZN 54 74 49 83 / 60 50 40 0 WEY 45 67 38 73 / 40 30 20 0 DLN 51 72 48 83 / 40 30 10 0 HVR 54 78 53 84 / 40 30 20 0 LWT 54 70 50 80 / 50 60 30 0 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...MEIER LONG TERM....CAMP AVIATION... WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 9, 5:30 AM MDT, 11 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 530 AM MDT SAT JUL 9 2005 MTZ008>015-044>055-101105- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 530 AM MDT SAT JUL 9 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND SOUTHWEST MONTANA .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON ACROSS THE AREA AND CONTINUE OVERNIGHT. THE BEST CHANCE FOR THUNDERSTORMS WILL BE ACROSS SOUTHWEST AND CENTRAL MONTANA...AS A COLD FRONT MOVES THROUGH THOSE AREAS THIS AFTERNOON. PRECIPITATION WILL MAINLY BE JUST RAIN SHOWERS NEAR THE ROCKY MOUNTAIN FRONT...WITH LESS UNSTABLE AIR IN THAT AREA. NO WATCHES...WARNINGS...OR ADVISORIES CURRENTLY IN EFFECT .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. THE SHOWERS AND THUNDERSTORMS WILL DECREASE SUNDAY AND SUNDAY NIGHT...WITH MOSTLY DRY AND WARM WEATHER THROUGH THE REMAINDER OF THE WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. COULSTON
In the hours before
Local storm report, Jul 9, 2:29 PM MDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
229 PM MDT SAT JUL 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM HAIL 3 N DILLON 45.26N 112.63W
07/09/2005 0.50 INCH BEAVERHEAD MT TRAINED SPOTTER
HALF INCH HAIL AND WIND GUSTS TO 30 MPH.
&&
BRUSDALocal storm report, Jul 9, 3:00 PM MDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
300 PM MDT SAT JUL 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0258 PM HAIL TWIN BRIDGES 45.54N 112.33W
07/09/2005 0.75 INCH MADISON MT TRAINED SPOTTER
PENNY SIZE HAIL...WITH WIND GUSTS TO 50 MPH.
&&
BRUSDALocal storm report, Jul 9, 3:12 PM MDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
312 PM MDT SAT JUL 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM FLASH FLOOD DILLON 45.22N 112.63W
07/09/2005 BEAVERHEAD MT LAW ENFORCEMENT
2 BRIDGES HAVE BEEN WASHED OUT IN THE DILLON AREA.
&&
BRUSDAThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 9:45 PM MDT | Severe Thunderstorm Warning | TFX | Chouteau | 35 min |
| Jul 9, 2:04 PM MDT | Severe Thunderstorm Warning | TFX | Beaverhead | 37 min |
| Jul 9, 2:39 PM MDT | Severe Thunderstorm Warning | TFX | Madison | 66 min |
| Jul 9, 3:12 PM MDT | Flash Flood Warning | TFX | Beaverhead | 2 hr |
Nearby
Severe Thunderstorm Warnings in Montana, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.